This site is intended for health professionals only

At the heart of general practice since 1960

Antibiotics for acne 'associated with pharyngitis'

Use of oral antibiotics for treatment of acne is associated with over three times as many reported episodes of pharyngitis, compared with those who don't take oral antibiotics, a US study has found.

In the cross-sectional study, 145 of a total of 266 university students had acne – 15 of these were taking oral antibiotics for acne, and 130 were not.

Some 66.7% of those taking oral antibiotics reported an episode of pharyngitis in the previous month, compared with 36.2% of those who had acne but were not taking oral antibiotics. Of the 251 students who did not receive oral antibiotics – including those who did not have acne – 32.7% reported pharyngitis. The unadjusted odds ratio was 3.53.

Researchers also conducted a nine-month prospective cohort study. Of 579 participants, 358 had acne, and 36 of these were taking oral antibiotics. Of those taking oral antibiotics, 11.3% reported pharyngitis, compared with 3.3% of all participants not taking oral antibiotics. The adjusted odds ratio was 4.34.

No association was noted between pharyngitis and use of topical antibiotics for acne – odds ratio of 0.63.

Lead author Professor David Margolis, professor of dermatology at the University of Pennsylvania said: ‘The true clinical importance of these findings needs to be evaluated further by prospective studies'.

Arch Dermatol, published online 21 November 2011

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say